Sheldon Greenberg; Ira W. Reiser; Shyan-Yih Chou; Jerome G. Porush
To determine the effect of trimethoprim-sulfamethoxazole (Tmp-Smx) on serum potassium concentration.
Retrospective cohort study.
An urban teaching hospital.
Fifty-one persons hospitalized for symptomatic infection with human immunodeficiency virus (HIV). Twenty-five patients who were taking high-dose Tmp-Smx (trimethoprim 20 mg/kg per day; sulfamethoxazole, 100 mg/kg per day) for Pneumocystis carinii pneumonia were the study group. Twenty-six patients who had not received the drug were the control group. Patients who received potassium supplements, those taking medications known to alter potassium homeostasis or renal function, or those with a serum creatinine level more than 186 mol/L were excluded.
Serum potassium concentration in the study group was 4.1 0.1 mmol/L (mean SE) and increased by 1.1 mmol/L (CI, 0.8 to 1.5 mmol/L) (P < 0.0001) 9.8 0.5 days after starting Tmp-Smx therapy. Patients followed longitudinally showed a progressive increase in serum potassium levels during therapy and a progressive decline after discontinuing Tmp-Smx. Blood urea nitrogen and serum creatinine levels increased mildly from 4.3 0.5 mmol/L and 85 6 mol/L to 6.4 0.7 mmol/L and 113 8 mol/L, respectively. The serum potassium level in the control group was 4.3 0.1 mmol/L and remained unchanged during hospitalization.
High-dose Tmp-Smx therapy used for the treatment of P. carinii pneumonia in HIV-infected patients leads to an increase in the serum potassium concentration and may result in life-threatening hyperkalemia. Patients receiving high doses of Tmp-Smx require close monitoring of their serum potassium concentration, particularly 7 to 10 days after the start of therapy.
Learn more about subscription options.
Register Now for a free account.
Greenberg S, Reiser IW, Chou S, Porush JG. Trimethoprim-Sulfamethoxazole Induces Reversible Hyperkalemia. Ann Intern Med. 1993;119:291–295. doi: 10.7326/0003-4819-119-4-199308150-00007
Download citation file:
Published: Ann Intern Med. 1993;119(4):291-295.
Endocrine and Metabolism, Fluid and Electrolyte Disorders, Nephrology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only